Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
124 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes severe burning sensation in lower legs while treating arthritis?

Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3587 Questions

default
Posted on Sat, 3 Sep 2016 in Bones, Muscles and Joints
Question: my legs burn terrible below the knees, what is wrong

i have arthrites and i take several medications for that oxycoden, folic acid, ateroids and a couple of others

one of them is methotrxat, it seems to have gotten worse since i started this
doctor
Answered by Dr. Matt Wachsman 2 hours later
Brief Answer:
uhoh.....

Detailed Answer:
Cannot say in your particular case. and, since it is BOTH legs and BELOW the knee and likely extending into the feet, then this makes many things very unlikely. Blood clot would have swelling and very unlikley to be BOTH. One sure, both, not at all likely. ANd muscles, joints, bones are not in that distribution. A pinched nerve is not in that distribution.

Sick nerves often go from the feet on up and have a burning element. Anything that makes nerves sick can do this. Diabetes, thyroid disease, b12 deficiency, AND folate or thiamine deficiency. Which includes giving a FOLATE BLOCKER like methotrexate. This isn't common with methotrexate, and other other possibilities should be considered.

On a bright side, any nerve pill will rapidly have a large dampng of the pain. This includes any anti-epileptic, many anti-depressants, lidocaine, and, one of my patients informs me... tonic water.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 3 hours later
when you say folate does that mean folic acid
doctor
Answered by Dr. Matt Wachsman 9 hours later
Brief Answer:
exactly

Detailed Answer:
methotrexate is an antagonist to it. On the one hand it blocks folic acid and the effect of folic acid on making cells grow (such as the cells of the immune system) and to help nerves maintain their function is blocked by methotrexate. On the other hand folic acid blocks the action of methotrexate. so, do not take folic acid without telling the physician prescribing the methotrexate because the folic acid undoes the action of the methotrexate.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Thiamine deficiency

doctor1 MD

I was suffering from some memory related problems and on the advice of a psychiatrist I took a brain MRI ( 3 Tesla). The report mentions everything...

doctor1 MD

My doctor is looking for my constant leg pain during my sleeping which includes a burning sensation in my knees . He has done extensive blood work...

doctor1 MD

a I am a family physician for 35 years. Abrupt loss of smell 3 months ago accept I smell one thing and that smell is horrible and only happens with...

doctor1 MD

A Female Patient was diagnosed with Anemia(Anisopoikilocytosis, Hypochromic, Microcytic, Macro-ovalocytes) with CCF. During the hospital stay she...

doctor1 MD

I'm male, 76, never smoked. Heart caths have long showed no blockage. I had several URI's [onset five yearsa go] which were treated with...

doctor1 MD

Well, over the past year or so I have experienced a series of strange sensations, including numbness and tingling , pins and needles, and a burning...